What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 11:50 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 1, 11:50 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1250 PM CDT Sat Jul 1 2023
...New AVIATION...
.UPDATE...
Issued at 1012 AM CDT Sat Jul 1 2023
Current radar analysis shows a few storms popping up in various
portions of the Mid-South. A few storms have become strong with
44 mph wind gusts and pea size hail reported. Expect this trend
to continue over the next few hours before a lull in activity
begins around 1PM. In addition, 10AM surface observations already
show heat index values above 100 degrees F for a majority of the
Mid-South. Additional warming is expected today with heat indices
in excess of 110F. An Excessive Heat Warning is in effect for the
entire Mid-South through 8PM.
This afternoon, a second round of convection is likely with 12Z
CAMs depicting a cluster of storms moving over northeast Arkansas
and the Missouri Bootheel. Damaging wind and small hail will be
the primary threats with these storms. The rest of the forecast is
on track and does not need additional updates at this time.
ANS
&&
.SYNOPSIS...
Issued at 349 AM CDT Sat Jul 1 2023
A ridge of high pressure will begin to break down across the Mid-
South this weekend bringing a gradual increase in shower and
thunderstorm chances mainly north of I-40 today, and across the
entire Mid-South into next week. Very hot temperatures in the
upper 90s combined with a very humid airmass is expected to
produce dangerous heat index values at or above 110 degrees across
the entire Mid-South through this evening and between 105 to 109
degrees across portions of North Mississippi late Sunday morning
into Sunday afternoon. Strong to severe thunderstorms will be
possible through Monday with damaging winds and localized heavy
rainfall as the primary severe weather threats.
&&
.DISCUSSION...
(Today through Friday)
Issued at 349 AM CDT Sat Jul 1 2023
An upper level ridge axis remains centered over the Lower
Mississippi Valley early this morning. This ridge has kept the
Mid-South mostly rain free thus far over the past 24 hours with
the exception of Chickasaw and Monroe counties in northeast
Mississippi Friday afternoon. 00Z upper air analysis indicated
plenty of low level moisture present over the Lower Mississippi
Valley while surface dewpoints remain mostly in the upper 70s
except for a few locations along the Tennessee River where an
outflow boundary moved west from last night's convection over
Middle Tennessee. Temperatures are mostly in the 70s to lower 80s
at most locations as of 4 AM CDT. Heat concerns and the potential
for strong to severe thunderstorms through Sunday are the primary
challenges in this morning's forecast issuance.
Convective coverage remains the predominant challenge across the
Mid-South as the upper-level ridge begins to weaken over the next
48 hours. Short-term model solutions have struggled to resolve the
timing and placement of potential for showers and thunderstorms
through tonight across the forecast area. Overall shear will
remain relatively weak except for areas towards the MO/KY border
where 0-6 km Bulk Shear values will increase to around 30-35 kts
later this afternoon into this evening with a very unstable
airmass already in place across the region. (surface-based CAPE
values at or above 4000 J/kg) A combination of potential outflow
boundaries from the Mesoscale Convective System over Missouri
combined with convective temperatures being reached may result in
the development of isolated to scattered showers and thunderstorms
especially over the northern third of the forecast area.
Otherwise, isolated activity will be possible along and south of
I-40. Freezing levels remain quite high with precipitable water
values approaching 2 inches and would expect the hail threat to be
minimal at best. A few strong to severe thunderstorms will be
possible with damaging winds and localized heavy rainfall as the
primary severe weather threats.
The aforementioned humid airmass will combine with temperatures in
the upper 90s to around 100 degrees to produce heat index values
at or above 110 degrees today. Thus, the Excessive Heat Warning
will continue through early this evening. The upper-level ridge is
expected to weaken on Sunday as 30-40 dm 500 mb height falls
spread south into the Lower Mississippi Valley resulting in the
potential for better coverage of showers and thunderstorms
especially during peak heating as a weak cold front moves into the
region. Latest guidance suggests some locations mainly along and
south of a line from Clarksdale to Tupelo in North Mississippi are
expected to to reach heat advisory criteria late Sunday morning
into Sunday afternoon as heat index values rise to between 105 to
109 degrees. Consequently, a Heat Advisory was issued across these
areas from 10 AM to 7 PM Sunday and woudn't be surprised if the
threat ends early as convective activity may bring an end to the
heat concerns. Sufficient shear and ample instability will
support a continued potential for severe thunderstorms over much
of the Mid- South Sunday into Monday with damaging winds and
localized heavy rainfall remaining the primary severe weather
threats.
Long term models indicate the front will wash out over the
Southern United States early next week with another mid-level
trough bringing slightly better rain chances along with slightly
cooler temperatures to the Mid-South.
CJC
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Sat Jul 1 2023
VFR conds will persist through the period outside of SHRAs and
TSRAs. Convective coverage will be widely scattered this
afternoon, warranting a VCTS mention at each site through 02/01Z.
Southwest winds will remain elevated today with gusts to 20 kts,
relaxing to less than 5 kts overnight. -TSRAs are expected to be
higher in coverage tomorrow.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ009-
018-026>028-035-036-048-049-058.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ113-
115.
MS...Excessive Heat Warning until 8 PM CDT this evening for
MSZ001>017-020>024.
Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ010>013-
015>017-020>024.
TN...Excessive Heat Warning until 8 PM CDT this evening for
TNZ001>004-019>022-048>055-088>092.
&&
PUBLIC FORECAST...CJC
AVIATION...AC3In the hours before
Local storm report, Jul 1, 12:20 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
120 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Tstm Wnd Dmg Bethel Springs 35.24N 88.61W
07/01/2023 McNairy TN 911 Call Center
Several trees down across northern McNairy
County. Additionally, trees down on power
lines in the community of Bethel Springs.
Time is radar estimated.
&&
AC3Special weather statement, Jul 1, 12:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
127 PM CDT Sat Jul 1 2023
TNZ002-019-020-011900-
Obion TN-Dyer TN-Gibson TN-
127 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Dyer,
northwestern Gibson and southeastern Obion Counties through 200 PM
CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newbern, or 12 miles east of Dyersburg, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trenton, Newbern, Dyer, Kenton, Rutherford, Trimble, Yorkville,
Edgewood, Laneview, Grizzard, Churchton, Good Luck, Lapata,
Tatumville, Central, Templeton, Currie, Tilghman, Barrons Corner and
Tyson Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west Tennessee.
&&
LAT...LON 3626 8895 3622 8896 3619 8892 3601 8884
3598 8916 3599 8918 3600 8919 3597 8920
3597 8922 3615 8929 3631 8898
TIME...MOT...LOC 1827Z 250DEG 24KT 3610 8917
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SWBSpecial weather statement, Jul 1, 12:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
137 PM CDT Sat Jul 1 2023
ARZ009-011915-
Clay AR-
137 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northwestern Clay
County through 215 PM CDT...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Chalk Bluff Natural Area, Reyno, Knobel, McDougal, Success,
Datto, Heelstring, Brookings, Twin Oaks, Palatka and Hickoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas...and southeastern Missouri.
&&
LAT...LON 3650 9019 3627 9071 3627 9081 3629 9080
3630 9079 3628 9078 3628 9075 3641 9075
3641 9077 3642 9076 3643 9078 3643 9077
3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 1837Z 237DEG 14KT 3627 9093
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SWBLocal storm report, Jul 1, 12:39 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
139 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 8 S Camden 35.94N 88.11W
07/01/2023 Benton TN Emergency Mngr
Numerous trees down from Camden, TN into
Holladay, TN. A few roadways are blocked.
Time is radar estimated.
&&
AC3Local storm report, Jul 1, 1:02 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
202 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM Tstm Wnd Dmg Martin 36.34N 88.86W
07/01/2023 Weakley TN Public
Several trees down across Martin.
&&Special weather statement, Jul 1, 1:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
209 PM CDT Sat Jul 1 2023
ARZ009-MOZ113-011945-
Clay AR-Dunklin MO-
209 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Clay
and northeastern Dunklin Counties through 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
McDougal, or 10 miles east of Corning, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malden, Piggott, Campbell, Chalk Bluff Natural Area, Clarkton,
Holcomb, St. Francis, Pollard, McDougal, Saint Francis, Glennonville,
Crockett, Tipperary, Hickoria, Valley Ridge, Providence, Morris State
Park, Wilhelmina, Brian and Chalk Bluff Battlefield Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas...and southeastern Missouri.
&&
LAT...LON 3663 8996 3654 8995 3643 8996 3628 9044
3644 9055 3650 9044 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 1909Z 240DEG 48KT 3641 9040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AC3